Alert archive / Nebraska / Flash Flood Watches in 2007

Flash Flood Watch 3, NWS Omaha, NE

May 5, 200730 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this flash flood watch at May 5, 2007, 3:38 PM CDT for 30 counties in Nebraska; 8 counties in Iowa. It took effect at May 5, 2007, 4:00 PM CDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
May 5, 2007, 3:38 PM CDT (20:38 UTC)
In effect from
May 5, 2007, 4:00 PM CDT
Expired
May 6, 2007, 11:36 PM CDT
In force
32 hr
Issued by
NWS Omaha, NE
Flood severity
None
All 38 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cass County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Knox County, NE, Lancaster County, NE, Madison County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Pierce County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 16 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1815 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood watch went out at May 5, 2:49 AM CDT, 12 hours 49 minutes earlier.

Area forecast discussion, May 5, 2:49 AM CDT, 12 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
249 AM CDT SAT MAY 5 2007

.DISCUSSION...
SEVERE WEATHER AND HEAVY RAIN POTENTIAL OVER THE NEXT COUPLE OF DAYS
ARE THE PRIMARY FORECAST CONCERNS.

STRONG THUNDERSTORMS OVER KANSAS AND SOUTH CENTRAL NEBRASKA HAVE HAD
A HARD TIME SPREADING EAST INTO EASTERN NEBRASKA WITH CONVECTIVE
INHIBITION TOUGH TO BREAK. SOME STORMS HAD FINALLY FIRED IN
NORTHEAST KANSAS AND TRACKED ACROSS THE BORDER INTO SOUTHEAST
NEBRASKA...AND PERSISTENT SUPERCELL STORM WAS APPROACHING WESTERN
CWA AS OF 230 AM. EXPECT THIS HIT AND MISS ACTIVITY TO PERSIST PAST
SUNRISE...BUT SHOULD DECREASE IN INTENSITY WITH DIURNAL COUPLING OF
LOW LEVEL JET.

FOCUS WILL THEN TURN WEST AGAIN THIS AFTERNOON AND TONIGHT. STRONG
JET SEGMENTS CONTINUE TO EJECT NORTHEAST FROM BASE OF UPPER TROUGH
NOW APPROACHING THE FOUR CORNERS REGION...PROVIDING DYNAMIC SUPPORT
FOR CONVECTION ACROSS THE PLAINS. SURFACE TROUGH THAT WAS ROLLING
EAST LAST EVENING HAD STALLED OVER CENTRAL NEBRASKA AFTER
MIDNIGHT...AND WILL BRIDGE FARTHER WEST THIS AFTERNOON AS SURFACE
LOW FORMS OVER SOUTHWEST SOUTH DAKOTA. A WARM FRONT IS ALSO FORECAST
TO EXTEND FROM THAT LOW SOUTHEAST THROUGH EASTERN NEBRASKA DURING
MAX HEATING...BUT THIS MORNINGS CONVECTION MAY DISRUPT THAT SCENARIO
A BIT. STILL EXPECT STORMS TO FIRE ALONG TROUGH OUT WEST DURING THE
AFTERNOON...AND ALSO ALONG WARM FRONT BY LATE AFTERNOON AND EVENING.
SURGE OF HIGH THETA-E AIR IN WARM SECTOR WILL IMPINGE ON WARM FRONT
OVER EASTERN NEBRASKA...AND MODELS SUGGEST CAPES OVER 3000 J/KG
SURGING INTO SOUTHEAST NEBRASKA BY 00Z...WITH BULK SHEAR OVER 50KTS.
EXPECT SUPERCELL STORMS TO FIRE IN WARM SECTOR OF NORTHEAST KANSAS
OR SOUTHEAST NEBRASKA AND ROLL NORTHEAST OVER WARM FRONT WHERE LOW
LEVEL HELICITY WILL BE MAXIMIZED...SUGGESTING SOME TORNADIC THREAT
DURING THE EVENING.

THE THREAT FOR CONVECTION WILL CONTINUE PAST MIDNIGHT...THEN ANOTHER
ROUND SHOULD FIRE SUNDAY AS SURFACE BOUNDARY SLOWLY DRIFTS TOWARD
THE AREA. SEVER PARAMETERS SHOULD NOT CHANGE MUCH SUNDAY
AFTERNOON...JUST THE EXACT LOCATION OF BOUNDARIES AND QUALITY OF
ATMOSPHERE THAT CAN BE ACHIEVED DURING MAX HEATING WILL HAVE TO BE
WORKED OUT. EXPECT SEVERE POTENTIAL WILL BE GREATEST OVER SOUTHEAST
NEBRASKA. HEAVY RAIN WILL ALSO BE A CONCERN WHEN SURFACE TROUGH
FINALLY MAKES A PUSH INTO EASTERN NEBRASKA SUNDAY NIGHT. JUICY AIR
WILL STILL BE IN PLACE AND TRAINING OF ECHOES LIKELY. WILL HAVE TO
MONITOR FOR POTENTIAL FLOODING AT THIS TIME.

NAM AND GFS BOTH CONTINUE TO SHOW THUNDERSTORMS MOVING EAST OF THE
CWA MONDAY MORNING...WITH A BREAK IN THE ACTION THROUGH TUESDAY.
HAVE TRIMMED POPS A BIT GIVEN SOME CONSISTENCY OVER SEVERAL MODEL
RUNS OF ABOVE SCENARIO. ECMWF IS STILL BRINGING ANOTHER SHORTWAVE
INTO THE PLAINS WEDNESDAY...SO BETTER CHANCES RETURN THEN.

TEMPERATURES TODAY AND SUNDAY WILL DEPEND ON AMOUNT OF SUNSHINE
REALIZED...BUT MOST AREAS SHOULD APPROACH 80 TODAY THEN COOL INTO
THE 70S SUNDAY. TEMPERATURES FOR MONDAY AND BEYOND SHOULD BE MORE
SEASONAL...AND NOT MANY CHANGES WERE MADE TO THE GOING FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DERGAN
Hazardous weather outlook, May 5, 3:30 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 PM CDT SAT MAY 5 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-052330-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
330 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR EASTERN NEBRASKA AND PARTS OF
SOUTHWEST IOWA INTO THIS EVENING. THUNDERSTORMS ALONG AND WEST OF
HIGHWAY 81 AT MID AFTERNOON SHOULD DEVELOP EASTWARD INTO THIS
EVENING. STORMS COULD PRODUCE STRONG WINDS AND HAIL. IN ADDITION...
BECAUSE OF VERY STRONG VERTICAL WIND SHEAR...SOME TORNADOES ARE
ALSO POSSIBLE.

THE ATMOSPHERE IS VERY MOIST AND UNSTABLE. THE THREAT FOR HAIL
PRODUCING STORMS SHOULD CONTINUE PAST MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH AT LEAST MONDAY
MORNING. SEVERE THUNDERSTORMS WITH LARGE HAIL OR TORNADOES WILL
AGAIN BE POSSIBLE ON SUNDAY OR SUNDAY EVENING...WITH HEAVY RAIN
PRODUCING LOCALIZED FLOODING POSSIBLE.

THERE IS AT LEAST A SLIGHT CHANCE FOR MORE THUNDERSTORMS AT JUST
ABOUT ANY TIME THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
ACROSS EASTERN NEBRASKA.

MILLER

In the hours before

Local storm report, May 5, 12:25 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1225 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             5 W NEWMAN GROVE        41.75N 97.87W
05/05/2007  E0.25 INCH       BOONE              NE   PUBLIC

1155 AM     HAIL             2 S BATTLE CREEK        41.97N 97.60W
05/05/2007  E0.88 INCH       MADISON            NE   TRAINED SPOTTER

&&

JB
Local storm report, May 5, 12:49 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1249 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             2 S PIERCE              42.17N 97.53W
05/05/2007  E0.88 INCH       PIERCE             NE   TRAINED SPOTTER

&&

JB
Local storm report, May 5, 1:22 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
122 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             CROFTON                 42.73N 97.50W
05/05/2007  M1.00 INCH       KNOX               NE   CO-OP OBSERVER

&&

LANDSVORK
Local storm report, May 5, 2:41 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
241 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             7 NW FORDYCE            42.77N 97.46W
05/05/2007  M1.00 INCH       CEDAR              NE   PUBLIC

&&

MILLER
Local storm report, May 5, 2:51 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
251 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             2 SE CEDAR RAPIDS       41.54N 98.12W
05/05/2007  E0.75 INCH       BOONE              NE   PUBLIC

&&

LANDSVORK
Local storm report, May 5, 2:59 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
259 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             4 N CEDAR RAPIDS        41.62N 98.15W
05/05/2007  E0.88 INCH       BOONE              NE   EMERGENCY MNGR

&&

LANDSVORK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:54 AM CDTSevere Thunderstorm WarningOAXPawnee18 min
May 5, 2:46 AM CDTSevere Thunderstorm WarningOAXButler, Platte44 min
May 5, 5:56 AM CDTSevere Thunderstorm WarningOAXGage34 min
May 5, 9:48 AM CDTSevere Thunderstorm WarningOAXBurt27 min
May 5, 11:32 AM CDTSevere Thunderstorm WarningOAXPlatte28 min
May 5, 11:49 AM CDTSevere Thunderstorm WarningOAXBoone, Madison41 min
May 5, 12:22 PM CDTSevere Thunderstorm WarningOAXPierce38 min
May 5, 12:38 PM CDTSevere Thunderstorm WarningOAXKnox37 min
May 5, 1:09 PM CDTSevere Thunderstorm WarningOAXCedar, Knox21 min
May 5, 2:32 PM CDTSevere Thunderstorm WarningOAXBoone28 min
May 5, 3:30 PM CDTTornado WarningOAXKnox45 min
May 5, 3:45 PM CDTSevere Thunderstorm WarningOAXBoone30 min
May 5, 3:58 PM CDTSevere Thunderstorm WarningOAXAntelope47 min
May 5, 4:09 PM CDTTornado WarningOAXKnox20 min
May 5, 4:29 PM CDTSevere Thunderstorm WarningOAXJefferson46 min
May 5, 4:31 PM CDTSevere Thunderstorm WarningOAXPierce29 min
May 5, 4:36 PM CDTTornado WarningOAXPierce24 min
May 5, 4:39 PM CDTSevere Thunderstorm WarningOAXSaline51 min
May 5, 4:51 PM CDTSevere Thunderstorm WarningOAXKnox39 min
May 5, 4:59 PM CDTTornado WarningOAXPierce16 min
May 5, 5:05 PM CDTTornado WarningOAXKnox55 min
May 5, 5:07 PM CDTSevere Thunderstorm WarningOAXButler, Platte38 min
May 5, 5:12 PM CDTTornado WarningOAXSaline33 min
May 5, 5:25 PM CDTSevere Thunderstorm WarningOAXSeward53 min
May 5, 5:34 PM CDTSevere Thunderstorm WarningOAXLancaster56 min
May 5, 5:43 PM CDTSevere Thunderstorm WarningOAXSaline22 min
May 5, 5:53 PM CDTFlash Flood WarningOAXLancaster, Saline3 hr
May 5, 6:09 PM CDTSevere Thunderstorm WarningOAXSaunders66 min
May 5, 6:20 PM CDTFlash Flood WarningOAXSaunders3 hr
May 5, 6:27 PM CDTSevere Thunderstorm WarningOAXLancaster33 min
May 5, 6:46 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Washington44 min
May 5, 10:08 AM CDTSevere Thunderstorm WarningOAXMonona37 min
May 5, 10:44 AM CDTSevere Thunderstorm WarningOAXMonona31 min
May 5, 6:42 PM CDTSevere Thunderstorm WarningOAXFremont23 min
May 5, 6:51 PM CDTSevere Thunderstorm WarningOAXMills24 min

Nearby

Flash Flood Watches in Nebraska, 2007Flash Flood Watches in Iowa, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.